Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On a high order numerical method for
functions with singularities


Author: Knut S. Eckhoff
Journal: Math. Comp. 67 (1998), 1063-1087
MSC (1991): Primary 65M70, 65N35
DOI: https://doi.org/10.1090/S0025-5718-98-00949-1
MathSciNet review: 1459387
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By splitting a given singular function into a relatively smooth part and a specially structured singular part, it is shown how the traditional Fourier method can be modified to give numerical methods of high order for calculating derivatives and integrals. Singular functions with various types of singularities of importance in applications are considered. Relations between the discrete and the continuous Fourier series for the singular functions are established. Of particular interest are piecewise smooth functions, for which various important applications are indicated, and for which numerous numerical results are presented.


References [Enhancements On Off] (What's this?)

  • 1. T. M. Apostol, Calculus, Vol. II, Second Edition, Wiley, New York, NY, (1969). MR 40:1542
  • 2. E. Anderson, Z. Bai, C. Bischof, J. Demmel, J. Dongarra, J. Du Croz, A. Greenbaum, S. Hammarling, A. McKenney, S. Ostrouchov, and D. Sorensen, LAPACK Users' Guide, Society for Industrial and Applied Mathematics, Philadelphia, PA, (1992).
  • 3. C. M. Bender and S. A. Orszag, Advanced Mathematical Methods for Scientists and Engineers, McGraw-Hill, New York, NY, (1978). MR 80d:00030
  • 4. J. P. Boyd, Chebyshev & Fourier Spectral Methods, Lecture Notes in Engineering 49, Springer-Verlag, Berlin, (1989).
  • 5. K. P. Bube, $C^m$ convergence of trifonometric interpolants. SIAM J. Numer. Anal. 15, (1978), pp. 1258-1268. MR 80g:42002
  • 6. C. Canuto, M. Y. Hussaini, M. Yousuff, A. Quarteroni and T. A. Zang, Spectral Methods in Fluid Dynamics, Springer-Verlag, New York, NY, (1988). MR 89m:76004
  • 7. P. J. Davis and P. Rabinowitz, Methods of Numerical Integration, Second Edition, Academic Press, Orlando, FL, (1984). MR 86d:65004
  • 8. K. S. Eckhoff, Accurate and efficient reconstruction of discontinuous functions from truncated series expansions. Math. Comp. 61, (1993), pp. 745-763. MR 94a:65073
  • 9. K. S. Eckhoff, On discontinuous solutions of hyperbolic equations. Comput. Methods Appl. Mech. Engrg. 116, (1994), pp.103-112. MR 95c:65163
  • 10. K. S. Eckhoff, Accurate reconstructions of functions of finite regularity from truncated Fourier series expansions. Math. Comp. 64, (1995), pp. 671-690. MR 95f:65234
  • 11. K. S. Eckhoff, On a high order numerical method for solving partial differential equations in complex geometries. J. Scient. Comp. 12 (1997), pp. 119-138.
  • 12. K. S. Eckhoff and J. H. Rolfsnes, A Fourier method for nonsmooth hyperbolic problems. Proc. 3. Internat. Conf. Spectral and High Order Methods, ICOSAHOM'95 (Houston, Texas, U.S.A., 1995), edited by A.V. Ilin and L.R. Scott (Houston Journal of Mathematics, 1996), pp. 109-119.
  • 13. K. S. Eckhoff and J. H. Rolfsnes, On nonsmooth solutions of linear hyperbolic systems. J. Comp. Phys. 125, (1996), pp. 1-15. MR 96k:65067
  • 14. K. S. Eckhoff and C. E. Wasberg, Solution of parabolic partial differential equations in complex geometries by a modified Fourier collocation method. Proc. 3. Internat. Conf. Spectral and High Order Methods, ICOSAHOM'95 (Houston, Texas, U.S.A., 1995), edited by A.V. Ilin and L.R. Scott (Houston Journal of Mathematics, 1996), pp. 83-91.
  • 15. A. Erdélyi, W. Magnus, F. Oberhettinger and F. C. Tricomi, Higher Transcendental Functions, McGraw-Hill, New York, NY, (1953). MR 15:419i
  • 16. G. H. Golub and C. F. Van Loan, Matrix Computations, Second Edition, John Hopkins University Press, Baltimore, MD, (1989). MR 90d:65055
  • 17. D. Gottlieb and S. A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications, CBMS-NSF Regional Conference Series in Applied Mathematics 26, Society for Industrial and Applied Mathematics, Philadelphia, PA, (1977). MR 58:24983
  • 18. L. V. Kantorovich and V. I. Krylov, Approximate Methods of Higher Analysis, P. Noordhoff Ltd, Groningen, (1958). MR 21:5268
  • 19. H.-O. Kreiss and J. Oliger, Stability of the Fourier method. SIAM J. Numer. Anal. 16, (1979), pp. 421-433. MR 80i:65130
  • 20. C. Lanczos, Discourse on Fourier Series, Oliver & Boyd, Edinburgh, (1966). MR 33:7772
  • 21. J. N. Lyness, Computational techniques based on the Lanczos representation. Math. Comp. 28, (1974), pp. 81-123. MR 48:12777
  • 22. G. Strang and G. J. Fix, An Analysis of the Finite Element Method, Prentice-Hall, Englewood Cliffs, NJ, (1973). MR 56:1747
  • 23. H. Vandeven, Family of spectral filters for discontinuous problems. J. Scient. Comp. 6, (1991), pp. 159-192. MR 92k:65006
  • 24. A. Zygmund, Trigonometric Series, Vol I, Cambridge University Press, Cambridge, (1968). MR 38:4882

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65M70, 65N35

Retrieve articles in all journals with MSC (1991): 65M70, 65N35


Additional Information

Knut S. Eckhoff
Affiliation: Department of Mathematics, University of Bergen, Johannes Bruns gate 12, N-5008 Bergen Norway
Email: reske@mi.uib.no

DOI: https://doi.org/10.1090/S0025-5718-98-00949-1
Keywords: Spectral methods, Fourier series, discontinuous functions, Bernoulli polynomials, singular functions, quadrature, partial differential equations
Received by editor(s): December 11, 1996
Received by editor(s) in revised form: March 26, 1997
Additional Notes: This paper is partly based on work done while the author was engaged at the SINTEF Multiphase Flow Laboratory, Trondheim, Norway. The paper is also partly based on work done while the author was in residence at the Division of Applied Mathematics, Brown University, Providence, R.I., U.S.A. supported by AFOSR grant 95-1-0074 and NSF grant DMS-9500814.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society